By Mark Sanders, ND
One of the basic teachings of Naturopathic medicine is that fever is one of the body’s best natural defense mechanisms to help fight infection and is a normal part of the recovery process. Most Naturopathic doctors advocate for letting the fever run its course, unless the fever becomes unusually elevated. In 2 recent studies, both showed a very strong association linking asthma symptoms with the use of Tylenol™ (acetaminophen, paracetamol), even only when a single dose was administered. The risk of developing asthma further increased with increased use of acetaminophen. It is suggested that acetaminophen may disrupt that action of the naturally occurring anti-oxidant glutathione. Glutathione is a 3-amino acid peptide that not only serves as an anti-oxidant, but is also involved in liver detoxification was well. Other studies have shown people with asthma have lower glutathione stores in their lungs compared to those who do not have asthma. It is possible that acetaminophen further depletes glutathione stores in the lungs, making them more susceptible to allergens and other microbes that can trigger asthma.
The good news is there are many non-toxic naturopathic treatments for reducing fever if necessary. Placing the child in a tepid bath or using cool wash cloths can help lower fever safely. Homeopathy and herbs can be especially useful in reducing fever and helping someone recover from illness. The remedies vary depending on what other symptoms are present in addition to fever. Please consult a licensed naturopathic physician to help guide you on which remedies will help you get over the illness quickly and without risking further harm to the body.
Exposure to paracetamol and asthma symptoms. Gonzalez-Barcala FJ, et al. Euro J Public Health 2013 Aug 23(4); pp706-710
Association between paracetamol use in infancy and childhood, and risk of asthma, rhinoconjuctivitis, and ezcema in children aged 6-7 years, analysis from Phase Three of the ISAAC Programme. Beasley R, et al. Lancet 2008 Sept 20, 372 (9643), pp1039-48